Missouri, 2016Flash Flood and Damaging Wind in Missouri, July 28, 2016
July 28, 2016 · NWS PAH · 2 events in 2 counties and zones
Isolated thunderstorms tracked southeast during the late afternoon and early evening hours. The storms occurred along a weak cold front as it sagged southeast across southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms tracked southeast during the late afternoon and early evening hours. The storms occurred along a weak cold front as it sagged southeast across southeast Missouri. A small cluster of storms pulsed up to severe levels just east of Poplar Bluff, producing marginally severe wind gusts. Slow-moving storms in the Ozark foothills produced torrential rainfall and flash flooding of roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:05 PM CST, 54 minutes earlier.
Area forecast discussion, Jul 28, 2:05 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CDT THU JUL 28 2016
.SHORT TERM...(Tonight through Saturday night)
Issued at 305 PM CDT Thu Jul 28 2016
Average confidence in the short term mainly due to precipitation
timing differences/possibilities.
Very few changes synoptically in the short term. An approaching
frontal boundary is forecast to become quasi- stationary along
the far northern and northwestern sections of our CWA through the
period. Aloft our region remains in a broad H5 trough. With the
lower troposphere remaining saturated combined with plenty of
instability in the warm sector, a series of upper level
disturbances passing across the area will generate multiple rounds
of showers and thunderstorms through the period. Timing of these
disturbances varies per model so trying to pin down the highest
probabilities is difficult at this time.
Temperatures should remain just below normal through the period. No
heat headlines expected, but with dewpoints remaining in the 70s,
humid/sticky conditions will continue.
.LONG TERM...(Sunday through Thursday)
Issued at 305 PM CDT Thu Jul 28 2016
An upper level trof over our region and a meandering front across
and sometimes just north of our northern counties will continue to
give our region good chances of showers and thunderstorms Sunday
into Tuesday. Models now show the front becoming more northwest to
southeast oriented by Tuesday night instead of moving away from our
region, and this will put the focus for a little better chances
across our east half of counties for Wednesday. Models also
indicate convection will become more diurnally driven by mid week,
so kept small chances of showers and storms during the day Wednesday
and Thursday, but kept out any chances for precipitation for Tuesday
night and Wednesday night for now. Confidence is not very high for
Tuesday into Thursday due to the varying solutions with the movement
of the front, so keeping pops in chance category or lower for now
seems to be the best option.
After a break in the heat Sunday, increasing southerly flow beginning
late Sunday will increase temperatures and dew points Monday
continuing through Thursday. Heat indices will creep back up to
around 100 degrees for our southwest counties by Monday, with 100 to
105 degree heat indices possible across most our region by Wednesday
and Thursday.
&&
.AVIATION...
Issued at 1223 PM CDT Thu Jul 28 2016
With plenty of moisture, instability, and an approaching frontal
boundary, showers and thunderstorms with MVFR cigs/vsbys a good
bet again this afternoon into the early evening hours. Overnight
expect cigs/vsbys to become IFR, then maybe improve back to MVFR
in the last few hours of the period. Winds will either be light
out of the southwest to west or calm.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM/AVIATION...JP
LONG TERM...RST
Hazardous weather outlook, Jul 28, 10:12 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT THU JUL 28 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1112 AM CDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS
AFTERNOON. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE PRIMARY
HAZARDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DAILY THUNDERSTORM CHANCES CONTINUE. THIS WILL INCLUDE A MARGINAL
RISK OF SEVERE STORMS FRIDAY AFTERNOON...WHEN DAMAGING WINDS WILL
BE THE PRIMARY HAZARD. OTHERWISE...LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE PRIMARY HAZARDS.
THE HEAT INDEX WILL AGAIN APPROACH OR EXCEED TRIPLE DIGITS EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AND FLOODING REPORTS.
JP
Thunderstorm Wind, Butler
- When
- July 28, 2:59 PM CST
- Where
- Butler County, 1 mi W of Fisk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -90.238
Both lanes of State Route 51 were blocked by trees that were blown down.
Flash Flood, Carter
- When
- July 28, 6:12 PM CST to 8:00 PM CST
- Where
- Carter County, 1.98 mi NNW of Van Buren to 6.3 mi N of Fremont
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- State Official
- Coordinates
- 37.027, -91.033
Water was over portions of roads in the Big Springs area. Some roads were damaged, including County Road 227.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
- Flood in West Virginia, July 28, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642300, 646853.